Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2017, 3:14 AM CDT for Linn County, Miami County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2017, 3:14 AM CDT (08:14 UTC)
- Expired
- May 26, 2017, 3:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS53 KEAX 260814
SVREAX
KSC107-121-260845-
/O.NEW.KEAX.SV.W.0074.170526T0814Z-170526T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
314 AM CDT FRI MAY 26 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southern Miami County in east central Kansas...
Northern Linn County in east central Kansas...
* Until 345 AM CDT
* At 313 AM CDT, severe thunderstorms were located along a line
extending from near Lane to near Greeley, moving east at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Osawatomie, Pleasanton, La Cygne, Linn Valley, Parker, Fontana, New
Lancaster and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 9507 3825 9507 3826 9506 3838 9506
3838 9507 3839 9506 3851 9506 3853 9465
3816 9467
TIME...MOT...LOC 0813Z 274DEG 35KT 3842 9513 3830 9512
HAIL...1.25IN
WIND...<50MPH
$$
Cutter2 follow-up statements
236
WWUS53 KEAX 260839
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 AM CDT FRI MAY 26 2017
KSC107-121-260845-
/O.CON.KEAX.SV.W.0074.000000T0000Z-170526T0845Z/
Miami KS-Linn KS-
339 AM CDT FRI MAY 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN MIAMI AND NORTHEASTERN LINN COUNTIES...
At 338 AM CDT, severe thunderstorms were located along a line
extending from near Linn Valley to 6 miles southeast of La Cygne,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
La Cygne, Linn Valley, Fontana and New Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3834 9490 3852 9484 3853 9465 3822 9467
3825 9484
TIME...MOT...LOC 0838Z 273DEG 43KT 3841 9469 3829 9468
HAIL...1.00IN
WIND...<50MPH
$$
Cutter066
WWUS53 KEAX 260845
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT FRI MAY 26 2017
KSC107-121-260855-
/O.EXP.KEAX.SV.W.0074.000000T0000Z-170526T0845Z/
Miami KS-Linn KS-
345 AM CDT FRI MAY 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MIAMI AND
NORTHEASTERN LINN COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However small hail
and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 3834 9490 3852 9484 3853 9465 3822 9467
3825 9484
TIME...MOT...LOC 0845Z 274DEG 35KT 3841 9463 3829 9462
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:41 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 25, 11:41 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1141 PM CDT Thu May 25 2017 .Discussion... Issued at 350 PM CDT THU MAY 25 2017 The main concerns this forecast period will be: 1) the potential for an isolated severe storm tomorrow capable of large hail and damaging winds 2) the potential for a widespread severe weather event with all modes of severe storms possible on Saturday. This afternoon a perfect late Spring day is playing out with highs topping out in the mid to upper 70s. However, tonight models are forecasting a MCS is expected to develop across southwestern Nebraska and northwestern Kansas. This MCS is progged to progress eastward overnight but is expected to diminish as it approaches the area. It may hold together long enough to bring a few showers or thunderstorms across northern Missouri tomorrow morning. It will however force a frontal boundary into the area which will come into play for the first half of the holiday weekend. Tomorrow afternoon temperatures will warm into the upper 70s and lower 80s. This will lead to extreme instability across the area with MUCAPE values between 2500-3500J/Kg along and south of the frontal boundary. Severe weather tomorrow afternoon and evening will be conditional on the cap breaking. The 12Z NAM keeps the area capped throughout the day tomorrow while the GFS weakens the cap by late afternoon (which is exactly opposite from the 06Z runs). This leads to low confidence however, if storms do develop they should quickly become severe with the instability in place. The main threats would be for large hail and damaging winds. Models are consistent in developing another MCS over northeastern Colorado Friday evening that will again progress across northern Kansas/southern Nebraska overnight. The MCS will maintain itself into Saturday moving into northwestern Missouri during he morning. As this MCS moves into the area, a warm front will be lifting northward through the CWA with warm air advection showers. During the afternoon, an upper level shortwave will move into the area an act as the trigger for convective development along the front. As the surface, there may be additional convergence as the MCS interacts with the warm front. Instability along and south of the warm front will be extreme between 2500 to over 4000 J/Kg of MUCAPE with extremely steep lapse rates. 0-6km bulk shear values are on the order 50kts. This will lead to the potential for damaging winds and hail and with the frontal boundary and any outflow boundaries left over from the MCS also in play, tornadoes can not be ruled out. The front does quickly push off to the south and east with storms coming to an end by Saturday night. The second half of the holiday weekend looks much more quiet and pleasant with dry conditions and highs in the mid to upper 70s. The next chance for organized precipitation does not reach the area until Tuesday night into Wednesday as model advertise a series of shortwaves moving through the area on northwest flow. Temperatures will remain in the low to middle 70s through the middle of next week. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1140 PM CDT THU MAY 25 2017 VFR conditions are expected for this forecast period. An MCS has been working its way across KS tonight but has started to diminish as it has moved closer to the area. Its remnants are projected to move northeast across northeast KS and northwest MO after 06Z. A frontal boundary is expected to sweep through the area later in the morning from the northwest shifting winds to the north- northwest for the afternoon. In addition, a cumulus field should develop this afternoon across the area around 4-5 kft. It is possible to see some storms develop within this field, but that depends on whether or not the cap breaks. Models are still not in great agreement on this matter. Once the sun goes down, the cumulus field will diminish, with mostly clear skies expected for the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...73 Aviation...Grana
Hazardous weather outlook, May 25, 3:44 AM CDT, 23 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Kansas City/Pleasant Hill MO 344 AM CDT Thu May 25 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-260845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 344 AM CDT Thu May 25 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Patchy fog is possible this morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated non-severe thunderstorms will be possible on Friday. Some storms will be capable of marginally severe hail and strong wind gusts. More widespread thunderstorm activity is expected on Saturday as a very unstable airmass develops over the region. Severe thunderstorm development is expected with all forms of severe weather possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.